MAUDE Adverse Event Report: VARIAN MEDICAL SYSTEMS INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

VARIAN MEDICAL SYSTEMS INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Model Number HIB0093
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Multiple Organ Dysfunction Syndrome (3261)
Date of Event 10/09/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Varian received an initial report on october 28, 2025 regarding unexpected intelliblate ablations during a y90 salvage procedure.Additional details were requested and obtained in person by varian staff at the customer site on november 25, 2025.According to the treating physician, dual probes were used at the initial liver target without issue.The probes were then repositioned for a combined 160w, 3-minute ablation in a previously treated y90 bed.Post-ablation, thrombosis of the hepatic artery and vein occurred at the liver pedicle.The patient expired five days later due to ischemic bowel, suspected to be related to systemic hypoperfusion.The reported serious adverse event includes hepatic artery/vein thrombosis and subsequent death.Investigation into device involvement, performance, and potential contributing factors is ongoing.
 
Event or Problem Description
On 28/oct/25, varian representatives met with the treating physician to discuss unexpected ablation results noted during a procedure.Follow-up with the treating physician on (b)(6) 2025 confirmed the patient had expired 5 days post ablation surgery.The details of the surgery were provided: multifocal cholangiocarcinoma - patient was treated with two needles.Pt had multiple ablations.First ablation was normal.Second ablation required repositioning to be away from bowel ducts.Treated at 160 watts for 3 mins.Ablation took preferred route to y90 bed causing portal vein and hepatic artery thrombosis.The patient who was previously not a transplant candidate is now a candidate and is unable to make to the transplant due to ischemic bowel.Patient died 5 days post ablation.Patient died likely due to systemic hypoperfusion.
 
Additional Manufacturer Narrative
G6- type of report was mistakenly noted as a 5-day report and should have been an initial report.
 
Event or Problem Description
See completed mw-2025-0014 and mfr 3008262715-2025-00003.
 
Additional Manufacturer Narrative
This supplemental submission is provided to formally correct information previously reported regarding the cause of death.The cause of death was based on preliminary data available at the time of the initial submission and has not been substantiated; therefore, this information has been removed.Additionally, this supplemental submission includes updated details obtained upon completion of the investigation.The investigation and corresponding investigation codes were finalized at investigation closure on december 22, 2025.Corrected: b5 - describe event or problem has been updated to remove the cause of death and to add a statement noting that information was provided by the treating physician.Language updated from ¿preferred¿ to ¿more conductive¿ was implemented to avoid unintended implication of a singular or universally optimal route.G1 - the manufacturer address has been corrected.H6 - investigation codes have been added/updated to reflect the completed evaluation.Manufacturer narrative includes an update to remove the cause of death and additional narrative related to investigation conclusion: varian received an initial report on october 28, 2025, regarding unexpected intelliblate ablations during a y90 salvage procedure.Additional details were requested and obtained in person by varian staff at the customer site on november 25, 2025.The following details of the surgery were provided by the treating physician: dual probes were used at the initial liver target without issue.The probes were then repositioned for a combined 160w, 3-minute ablation in a previously treated y90 bed.Post-ablation, thrombosis of the hepatic artery, and vein occurred at the liver pedicle.The patient expired five days post ablation.Investigation into the device determined the adverse event was not due to the performance of the intelliblate system and the xpa probes but appears to have resulted from the circumstance of the ablation case.
 
Event or Problem Description
On 28/oct/2025, varian representatives met with the treating physician to discuss unexpected ablation results noted during a procedure.Follow-up with the treating physician on (b)(6) 2025 confirmed the patient had expired died 5 days post ablation surgery.The following details of the surgery were provided by the treating physician: multifocal cholangiocarcinoma - patient was treated with two needles.Pt had multiple ablations.First ablation was normal.Second ablation required repositioning to be away from bowel ducts.Treated at 160 watts for 3 mins.Ablation took a more conductive route to y90 bed causing portal vein and hepatic artery thrombosis.The patient who was previously not a transplant candidate is now a candidate and is unable to make it to the transplant due to ischemic bowel.Patient died 5 days post ablation.

Brand Name
INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
VARIAN MEDICAL SYSTEMS
9825 spectrum dr. bldg 2
austin TX 78717
Manufacturer Contact
nia van baalen
9825 spectrum dr
austin, TX 78717-1028
6504246833
MDR Report Key23660794
Report Number3008262715-2025-00003
Device Sequence Number10216314
Product Code NEY
UDI-Device Identifier00810563022278
UDI-Public(01)00810563022278(11)250103
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberHIB0093
Device Lot NumberINT0086
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Five-Day
Initial Date Received by Manufacturer 11/25/2025
Supplement Date Received by Manufacturer11/25/2025
11/25/2025
Initial Report FDA Received Date11/26/2025
Supplement Report FDA Received Date12/11/2025
01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown